Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 289, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 17, 2018, 5:44 PM CDT for Stevens County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2018, 5:44 PM CDT (22:44 UTC)
- Expired
- Jul 17, 2018, 6:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Stevens County, KS
The radar
The Dodge City radar (KDDC), 137 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 5:46 PM CDT | TSTM WND GST 58 | 1 Wsw Hugoton, KS | MESONET STATION KHQG, 1 WSW HUGOTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1460 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
260 WUUS53 KDDC 172244 SVRDDC KSC189-172330- /O.NEW.KDDC.SV.W.0289.180717T2244Z-180717T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 544 PM CDT TUE JUL 17 2018 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Central Stevens County in southwestern Kansas... * Until 630 PM CDT. * At 544 PM CDT, a severe thunderstorm was located near Hugoton, and is nearly stationary. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Hugoton and Moscow. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3707 10139 3721 10150 3735 10120 3707 10112 TIME...MOT...LOC 2244Z 242DEG 4KT 3715 10138 HAIL...0.88IN WIND...60MPH $$ RBURG
2 follow-up statements
933 WWUS53 KDDC 172258 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 558 PM CDT TUE JUL 17 2018 KSC189-172330- /O.CON.KDDC.SV.W.0289.000000T0000Z-180717T2330Z/ Stevens KS- 558 PM CDT TUE JUL 17 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR CENTRAL STEVENS COUNTY... At 557 PM CDT, a severe thunderstorm was located very near Hugoton, moving northeast at 10 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Hugoton and Moscow. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3707 10139 3721 10150 3735 10120 3707 10112 TIME...MOT...LOC 2257Z 242DEG 8KT 3717 10134 HAIL...0.75IN WIND...60MPH $$ RBURG
009
WWUS53 KDDC 172326
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
626 PM CDT TUE JUL 17 2018
KSC189-172336-
/O.EXP.KDDC.SV.W.0289.000000T0000Z-180717T2330Z/
Stevens KS-
626 PM CDT TUE JUL 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL STEVENS COUNTY WILL
EXPIRE AT 630 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.
LAT...LON 3707 10139 3721 10150 3735 10120 3707 10112
TIME...MOT...LOC 2326Z 242DEG 4KT 3718 10131
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:21 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 17, 3:21 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 321 PM CDT Tue Jul 17 2018 ...Updated short and long term discussion... .SHORT TERM...(This evening through Wednesday) Issued at 321 PM CDT Tue Jul 17 2018 Outflow boundary from an early morning MCS over western Nebraska into central Kansas had pushed through southwest Kansas by late morning. Satellite imagery shows the boundary continuing to push south through central Oklahoma while western portions of it have become nearly stationary over the Oklahoma Panhandle. Surface winds north of the boundary over far southwest Kansas have veered with time and become light and variable to southerly at 5-15 mph. Visible satellite and radar imagery are indicating some thunderstorms developing along the outflow boundary over the Oklahoma Panhandle where surface moisture convergence has been focused for the past several hours. Model output concerning the timing and areal coverage of convection late this afternoon through tonight is pretty variable which does not make for much confidence in this forecast. Given the way the surface features have lined out this afternoon, it seems that the HRRR has the best handle on the near term storm evolution, especially regarding the OK Panhandle storms. Later this evening and through the overnight hours, the HRRR has been suggesting that clusters of thunderstorms developing off the Colorado Front Range will propagate east into southwest Kansas later this evening into the overnight hours. This seems reasonable given the increasingly unstable airmass developing north of the outflow boundary over far southwest/southern Kansas as indicated by the SPC Mesoanalysis page. A weak upper disturbance showing up in the water vapor imagery over northwest Kansas at this time could aid in sustaining this overnight convection. Have reconfigured late afternoon and overnight precipitation chances to reflect this thinking. Far northeast sections of the forecast area may not see any storms tonight but can't totally rule them out there either. Thunderstorms will be winding down or moving out of the forecast area by daybreak Wednesday. The exception to this will be the northeast part of the area around Hays. The NAM has also been hinting at another MCS diving out of eastern Wyoming into northern Kansas by Wednesday morning. Current forecast tracks would take it east of the Hays area but will maintain some slight chance pops there in the morning for that. .LONG TERM...(Wednesday night through Tuesday) Issued at 321 PM CDT Tue Jul 17 2018 The extended period will see the upper level ridge building eastward toward the central and southern High Plains. The models continue to show a break in thunderstorm activity across western and central Kansas through the end of the week, along with the possibility of warmer temperatures at least on Thursday and possibly Friday. Disturbances passing by through the northern High Plains could force frontal boundaries down into western Kansas that will keep the very hot temperatures confined to the southern Plains. By early next week the models show the upper level high pressure retrograding back into the western states with northwest flow aloft over the central High Plains. This is a favorable pattern for late evening and overnight convective complexes developing off the eastern slopes of the Rockies and rolling southeast through western Kansas so we could be looking at a return to wetter weather by the middle of next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1222 PM CDT Tue Jul 17 2018 Outflow boundary from overnight thunderstorms has move through nearly all of southwest Kansas and is becoming stationary over far southwest Kansas and the Oklahoma Panhandle. This will provide the focus for widely scattered thunderstorms which could impact the Liberal terminal by later this afternoon. Additional thunderstorms are expected to develop along the eastern slopes of the Rockies in Colorado this afternoon and could move out into southwest Kansas later this evening. For now will carry VCTS at the terminals for the late evening/overnight thunderstorm potential and will carry a TEMPO group at least at Garden City and Liberal as the potential for the Colorado storms making it there is higher. There could be some MVFR cigs developing late tonight as well but confidence in this impacting the terminals is also not real great at this time. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 94 70 100 / 40 10 10 0 GCK 67 92 67 99 / 40 10 10 0 EHA 68 96 68 101 / 30 10 10 10 LBL 68 97 69 102 / 30 10 10 0 HYS 69 89 69 97 / 30 20 10 10 P28 72 94 72 101 / 30 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Gerard
Hazardous weather outlook, Jul 17, 2:53 AM CDT, 14 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 253 AM CDT Tue Jul 17 2018 KSZ030-031-043>046-061>066-074>081-084>090-180800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 253 AM CDT Tue Jul 17 2018 /153 AM MDT Tue Jul 17 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered thunderstorms will continue today and tonight. Coverage will favor the northeast zones this morning, with scattered thunderstorms expanding in coverage this afternoon and tonight. Thunderstorms will again produce locally heavy rainfall and dangerous lightning. The strongest activity will pose a risk for strong/damaging outflow wind gusts of 50 to 60 mph. Day 1 Hazards ------------- * Lightning: Elevated risk * Thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Dry weather and hotter afternoons will prevail for the remainder of the week through this weekend. The hottest day will be Thursday, when afternoon temperatures of 100 to 104 will be common. With lower dewpoints, a heat advisory is not expected to be required. Days 2-7 Hazards ---------------- * Wednesday - Excessive heat: Elevated risk * Thursday - Excessive heat: Elevated risk * Friday - Excessive heat: Elevated risk * Saturday - Excessive heat: Elevated risk * Sunday - Excessive heat: Elevated risk * Monday - Excessive heat: Elevated risk .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be required through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo TURNER
In the hours before
Special weather statement, Jul 17, 5:20 PM CDT, 24 minutes before
Special Weather Statement National Weather Service Dodge City KS 520 PM CDT TUE JUL 17 2018 KSZ086-172315- Seward KS- 520 PM CDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEWARD COUNTY UNTIL 615 PM CDT... At 520 PM CDT, Doppler radar was tracking a strong thunderstorm near Liberal, moving northeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Liberal, Kismet and Hayne. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3707 10100 3730 10072 3700 10063 3700 10094 TIME...MOT...LOC 2220Z 240DEG 14KT 3708 10091 RBURG
Special weather statement, Jul 17, 5:37 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
537 PM CDT TUE JUL 17 2018
KSZ085-172330-
Stevens KS-
537 PM CDT TUE JUL 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR STEVENS COUNTY UNTIL 630 PM
CDT...
At 537 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Hugoton, moving northeast at 5 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Hugoton and Feterita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3700 10144 3719 10156 3719 10155 3733 10129
3700 10112
TIME...MOT...LOC 2237Z 242DEG 5KT 3713 10140
RBURGThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:45 PM CDT | Special Weather Statement | DDC | Clark | 60 min |
| Jul 16, 8:18 PM CDT | Special Weather Statement | DDC | Comanche | 27 min |
| Jul 17, 6:28 AM CDT | Areal Flood Advisory | DDC | Ellis, Trego | 3 hr |
| Jul 17, 5:20 PM CDT | Special Weather Statement | DDC | Seward | 55 min |
| Jul 17, 5:37 PM CDT | Special Weather Statement | DDC | Stevens | 53 min |
| Jul 17, 6:16 PM CDT | Special Weather Statement | DDC | Seward | 59 min |
| Jul 17, 6:26 PM CDT | Special Weather Statement | DDC | Meade | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.